Skin cancer

A place for people affected by any type of skin cancer, including basal cell carcinoma and squamous cell carcinoma, to support one another, ask questions, and share their experiences.

Second week using Aldara cream

Barbados Girl 33
Posted by

Morning everyone, I have 3 bcc's on my scalp, one of which is about 5cm and on my hairline above my right eye..

I am only into my second week of using Aldara cream but I am feeling quite unwell...aching, flu like symptoms and the large bcc is very painful and 'weepy'...

Is this quite 'normal' and will the symptoms improve the longer I use the cream? 

I realise we're all different but advice would be really appreciated. 

Thank you.. Linda x

latchbrook
Posted by

Hi Linda

I'm glad to hear that your treatment has started but not glad to hear that you're experiencing some side effects. You should have been given a leaflet with the cream that explains how to use it and what side effects you might experience.

If you click on this link to the British Association of Dermatologist's patient leaflet on Aldara cream you will see that having flu like symptoms is one of the common side effects and they go on to recommend taking paracetamol.

It also says that within 3 to 5 days the skin may weep and that the skin's reaction tends to be worst in weeks 2 and 3. 

However, if you're not sure about anything speak to your consultant and also tell them off for not giving you the leaflet that explains all this!

I hope you start feeling better soon

x

 "Never regret a day in your life, good days give you happiness, bad days give you experience"

What is a Community Champion?

Barbados Girl 33
Posted by

Thank you Latchbrook for your reply....yes I did get the leaflet and am having regular paracetamol...

I think I am surprised how quickly the side effects are happening...a bit naive perhaps?

Also, I have Fibromyalgia which is a chronic muscular pain condition so perhaps the medication is not helping with that as well...

I think I needed a little bit of reassurance, so thank you .

Rebecca Rebecca
Posted by

Hello Linda

I used Aldara for 4.5 months last year on my left cheek. 

Mid tou go into the British association of dermatologists website, there is a really useful fact sheet about the cream. 

Everyone reacts differently and flu like symptoms is a possible side effect. When I used the cream, I really tried to look after myself - I ate well, did yoga, avoided partying etc and I think it made a huge difference. 

Please do let me know if I can support you in anyway  

Rebecca x

Barbados Girl 33
Posted by

Thank you so much Rebecca for your kind email...

To be honest, I wish I could have them all cut out right away... they're my 3 aliens!!!!

I understand why im to use the cream...at the moment they would need skin grafts.. my dermatologist is hoping they will shrink in size...he mentioned radiotherapy too.

I am looking after myself...pacing myself and resting when I feel tired...

Once again, thank you for your support....x

Makkapakka
Posted by

Hi. I used this cream for 6 weeks December last yr. This was on a superficial BCC on my forehead, having also had another more advanced lesion excised from above my eyebrow. I did not feel great on the cream but the main thing was the violent skin reaction I had. It was itchy and sore and looked awful. However, now it’s just left a pale pink area of skin on my forehead. So in my opinion was worth it compared to the scar from excision on the other one. Good luck and I hope you feel better soon 

Barbados Girl 33
Posted by

Thank you Makka Pakka for your email...

I actually phoned the clinic today, for reassurance I think...my hair keeps sticking on the lesion overnight and then when I go in the shower to try and soften the area so that I can release the hair, it leaves the lesion raw and so so painful....

I left it with the secretary to pass the message on but have not heard back..

I just want to know if this is normal...

Linda x

Makkapakka
Posted by

My picture attached is the reaction I had. As you can see it was awful. My fringe stuck to it often and the scab oozed a lot. I was told the stronger the reaction the more tumour cells it was clearing. Good luck x

[edited by admin]

Rebecca Rebecca
Posted by

Dear Makkapakka and Linda

I used Aldara for 4.5 months last year and share your pain. I had a big wound on my left cheek which weeped, bled, was sore, crusted over etc. It was an ongoing nightmare plus I kept reacting severely to the cream and I had to have breaks. 

I found that it helped to use damp cotton wool to clean the area rather than soak it. Maybe tie your hair back if you can? And it might be that you need to have a break for a few days/week, which is what it says in the leaflet. 

Pkease so try to persist with it because you will get there in the end. I felt so self conscious and felt that my cheek looked unsightly whilst I went through the treatment but unbelievably you really can’t see a thing now which was the case a few weeks:a month after using it. Try and hold onto the bigger picture and the end result  

Thinking of you and please do let me know if I can support you in any way. 

Rebecca xx

Makkapakka
Posted by

Sorry I have had the picture removed by the admin. I hope you will have the same positive result I have had. It’s just a small pink patch now, 8 weeks after ceasing use. Xx

Barbados Girl 33
Posted by

Thanks Rebecca and MakkaPakka, thank you for your input... I pinned my short hair back around the big lesion at the front and it helped overnight...

So pleased you both have had positive outcomes..x

Barbados Girl 33
Posted by

Hi everyone, thought I would give you an update... I used the Aldara cream for 6 weeks and it eventually did improve the size of the lesions.

I have been back to see the Dermatologist and have now started another course of Aldara cream on the 2 smaller lesions but the larger one needs a surgical excision..It will be with a plastic surgeon or maxillofacial surgeon.

I am now waiting for the appointment.. Im wondering if it will need a skin graft and as it's right on my hairline and knowing there has to be a clear margin, I am very apprehensive..Linda

Mumster
Posted by

Hi Linda, 

Sorry you're going through all this. I had quite a large bcc (5cm x 3 cm) excised from my forehead last week, with a skin graft, taken from my shoulder. It wasnt quite on my hairline, but was right in the middle of my forehead. It was done by a plastic surgeon, who was brilliant (I was quite nervous, never been in hospital before). He took a 4mm margin around the bcc, then a skin graft, and then I had a dressing sewn in to my head to secure the graft.

I had the dressing taken off yesterday (1 week later) and although I didn't see the wound, my husband says it looks amazingly good considering it's only been a week. My shoulder where they took the graft from has healed almost completely, just bruised now. 

I didn't feel great for the first week, but I feel so much more positive now, the progress has been so good. 

I hope you are seen quickly now, the waiting is hard. If you have any other questions I can help with please let me know. 

Good luck

Sarah x

Barbados Girl 33
Posted by

Hi Sarah, thank you so much for posting.   You have made me feel a lot better..

I did start another thread as I could be months waiting for the surgery, so I'm hoping I may be able to go somewhere else.

Was your surgery done with just local anaesthetic? I think I may need a skin graft too and was worrying about that.

May I ask you which part of the country you are from... just wondering who your consultant is... I'm from Lincolnshire and the plastic surgeon only does a clinic one day a month, hence the long waiting list..

Take care, Linda x

Mumster
Posted by

Hi Linda, 

glad to help if I can.

I'm in South Wales, so quite a distance away from you I'm afraid. I can't fault the NHS here. I had my op in Swansea and they were all fantastic, I feel very lucky. I really hope you don't have to wait too long.

I had local anaesthetic, and yes the injections sting but only for a couple of minutes, then nothing. If you feel anything tell them and they will give you more. I'm a bit of a wuss when it comes to pain!

I had a bit of a headache (which paracetamol kept at bay) and was a bit shaky for a couple of days, but nothing like I thought it would be.

The only thing for me was that I didn't think I would be bothered about how I look as much as I am, but I have a good collection of hairbands now, I just look like I'm on my way to a springsteen gig all the time!!

Sending all good wishes, fingers crossed for a quick appointment. Let me know how you get on. 

Sarah x